Hail, Columbia
- When
- May 2, 8:40 PM EST
- Where
- Columbia County, 4.97 mi NNW of Grovetown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.520, -82.220
Several reports of hail ranging from pea to nickel size hail in the Evans and Martinez areas.
Strong to severe thunderstorms developed ahead of an approaching|cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Strong to severe thunderstorms developed ahead of an approaching|cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 8:18 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 918 PM EDT MON MAY 2 2016 .SYNOPSIS... A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... MOST CONVECTION OVER OUR FORECAST AREA (FA) IN THE PROCESS OF WEAKENING/DISSIPATING...EXCEPT FOR SOME ACTIVITY OVER THE CSRA WHERE INSTABILITIES ARE HIGHER. FARTHER WEST...CONVECTION DEVELOPING OVER CENT GA AHEAD OF AN UPPER DISTURBANCE...AND ASSOCIATED BAND OF CONVECTIVE ACTIIVTY CURRENTLY TO OUR WEST STRETCHING ACROSS N GA INTO ALA. ARRAY OF HIGH RESOLUTION MODELS CONSISTENT WITH INDICATING THIS ACTIVITY MOVING EAST AND TRAVERSING OUR FA TONIGHT MAINLY 04Z- 08Z. SO...HAVE TRENDED POPS ACCORDINGLY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5 TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW- TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... MOST CONVECTION OVER OUR FORECAST AREA (FA) IN THE PROCESS OF WEAKENING/DISSIPATING...EXCEPT FOR SOME ACTIVITY OVER THE CSRA NEAR DNL/AGS WHERE INSTABILITIES ARE HIGHER. FARTHER WEST...CONVECTION DEVELOPING OVER CENT GA AHEAD OF AN UPPER DISTURBANCE...AND ASSOCIATED BAND OF CONVECTIVE ACTIIVTY CURRENTLY TO OUR WEST STRETCHING ACROSS N GA INTO ALA. ARRAY OF HIGH RESOLUTION MODELS CONSISTENT WITH INDICATING THIS ACTIVITY MOVING EAST AND TRAVERSING OUR FA TONIGHT MAINLY 04Z- 08Z. WILL CONCENTRATE ON THE NEAR TERM AND HANDLE CONVECTIVE ACTIVITY AS APPROPRIATE BASED ON RADAR TRENDS AND CONFIDENCE LEVEL. MVFR TO IFR CONDITIONS POSSIBLE AT TIMES WITH THE CONVECTIVE ACTIVITY...AND THEN MORE WIDESPREAD LOWER CLOUDINESS WITH MVFR CIGS POSSIBLE LATE TONIGHT INTO EARLY TUESDAY MORNING. ADDITIONAL CONVECTION EXPECTED TUESDAY AFTN/EVE. WILL HANDLE WITH VCTS FOR NOW. EXTENDED AVIATION OUTLOOK...MVFR RESTRICTIONS IN LOW CLOUDINESS POSSIBLE LATE TUE NT INTO EARLY WED MORNING. CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS THURSDAY. VFR EXPECTED FRI/SAT. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 248 AM EDT MON MAY 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 248 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG LANCASTER 34.73N 80.78W
05/02/2016 LANCASTER SC TRAINED SPOTTER
MULTIPLE TREES DOWN IN LANCASTER. WOODLAND
DRIVE AND OTHER LOCATIONS.
&&
DASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT MON MAY 2 2016
SCZ035-022230-
BARNWELL-
606 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT BARNWELL COUNTY...
AT 605 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF SAVANNAH
RIVER SITE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BARNWELL...WILLISTON...BLACKVILLE...HILDA...SNELLING AND ELKO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3321 8163 3328 8165 3349 8138 3348 8130
3344 8125 3344 8122 3338 8121 3326 8122
3313 8139
TIME...MOT...LOC 2205Z 239DEG 10KT 3329 8154
CJRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT MON MAY 2 2016
SCZ016-022330-
CHESTERFIELD-
717 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...
AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHAVISTOWN...OR NEAR
BENNETTSVILLE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CHESTERFIELD COUNTY.
LAT...LON 3461 7979 3461 7980 3453 7983 3453 7984
3465 7990 3468 7986 3466 7983 3465 7980
3462 7978
TIME...MOT...LOC 2317Z 245DEG 12KT 3462 7980
CJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 8 NE ELGIN 34.75N 80.62W
05/02/2016 LANCASTER SC PUBLIC
2-3 TREES DOWN ON SMOKEY STARNES RD,
REPORTED VIA SOCIAL MEDIA AND VERIFIED WITH
PHOTO.
&&
DCMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT MON MAY 2 2016
GAZ063>065-077-SCZ018-025-030-030115-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN-
838 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDUFFIE...SOUTHERN
COLUMBIA...NORTHWESTERN BURKE...RICHMOND...SOUTHWESTERN EDGEFIELD...
SOUTHEASTERN MCCORMICK AND WEST CENTRAL AIKEN COUNTIES...
AT 838 PM EDT...A STRONG THUNDERSTORM WAS OVER FORT GORDON...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...CLEARWATER...BELVEDERE...AUGUSTA...FORT
GORDON...MARTINEZ...HEPHZIBAH...HARLEM...GLOVERVILLE...BURNETTOWN...BLYTHE...
DEARING...KEYSVILLE AND MURPHYS ESTATES.
LAT...LON 3341 8240 3370 8198 3346 8177 3323 8222
3324 8225 3327 8226 3327 8229 3330 8231
3331 8234 3331 8239 3333 8243
TIME...MOT...LOC 0038Z 232DEG 23KT 3340 8214
CJRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 915 PM EDT MON MAY 2 2016 GAZ064-065-SCZ018-025-030-030145- RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN- 915 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA... NORTHEASTERN RICHMOND...SOUTHERN EDGEFIELD...SOUTHEASTERN MCCORMICK AND NORTHWESTERN AIKEN COUNTIES... AT 915 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELVEDERE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...CLEARWATER...BELVEDERE... AUGUSTA...FORT GORDON...MARTINEZ...EDGEFIELD...GLOVERVILLE...BURNETTOWN... TRENTON AND MURPHYS ESTATES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3337 8208 3350 8231 3384 8191 3362 8161 TIME...MOT...LOC 0115Z 224DEG 18KT 3357 8200 CJR
The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail. Local standard time, as filed.
Several reports of hail ranging from pea to nickel size hail in the Evans and Martinez areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631894.